Key result
ART initiation linked to Kaposi sarcoma-associated IRIS presenting with pericardial effusion in advanced HIV.
Case Report (n=1)
This case highlights the potential for rare cardiac involvement, specifically pericardial effusion, and paradoxical worsening with steroid use in patients developing Kaposi sarcoma-associated IRIS.
Alerts clinicians to pericardial KS-IRIS and steroid paradox; single case leaves open optimal management.
Immune reconstitution inflammatory syndrome (IRIS) is a well-described complication following initiation of antiretroviral therapy (ART) in people with HIV. In this case report, we describe the complex clinical presentation of a 27-year-old ART-naïve male with advanced HIV who developed Kaposi sarcoma-associated IRIS (KS-IRIS) with visceral involvement and pericardial effusion shortly after starting ART. We review known risk factors for KS-IRIS, its clinical manifestations including rare cardiac involvement and paradoxical worsening with steroid use, as well as current evidence for chemotherapeutic and antiviral treatment strategies.
No takes yet. Share an insight, caveat, or question.
Sturd et al. (2026) conducted a case report in Advanced HIV, Kaposi sarcoma-associated IRIS (n=1). Antiretroviral therapy (ART) was evaluated. Initiation of antiretroviral therapy in a 27-year-old male with advanced HIV led to Kaposi sarcoma-associated IRIS with visceral involvement and pericardial effusion.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: